Alert archive / Iowa / Tornado Warnings in 2009
Tornado Warning 15, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jun 21, 2009, 7:49 PM CDT for Black Hawk County, Grundy County, Iowa. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2009, 7:49 PM CDT (00:49 UTC)
- Expired
- Jun 21, 2009, 8:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Black Hawk County, IA, Grundy County, IA
The radar
The Des Moines radar (KDMX), 130 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 7:57 PM CDT | FUNNEL CLOUD | 2 Wnw Waterloo, IA | TRAINED SPOTTER REPORTS A WALL CLOUD ABOUT 3 MILES WSW OF HIS LOCATION. NO REPORTED ROTATION. |
| Jun 21, 8:17 PM CDT | FUNNEL CLOUD | Waterloo, IA | EMERGENCY MANAGER REPORTED A FUNNEL CLOUD AT THE INTERSECTION OF HUDSON ST. AND RANCHERO ST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 3:17 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2040 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 11.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KDMX 220049 TORDMX IAC013-075-220115- /O.NEW.KDMX.TO.W.0015.090622T0049Z-090622T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DES MOINES IA 749 PM CDT SUN JUN 21 2009 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * TORNADO WARNING FOR... WESTERN BLACK HAWK COUNTY IN NORTHEAST IOWA... EASTERN GRUNDY COUNTY IN CENTRAL IOWA... * UNTIL 815 PM CDT * AT 748 PM CDT...NATIONAL WEATHER SERVICE WAS TRACKING A TORNADO 9 MILES WEST OF HUDSON...OR 14 MILES WEST OF WATERLOO. DOPPLER RADAR SHOWED THIS TORNADO MOVING EAST AT 15 MPH. * THE TORNADO WILL BE NEAR... HUDSON...CEDAR FALLS AND WATERLOO BY 815 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A HAZARDOUS SITUATION. SEEK SHELTER IN A BASEMENT...OR IN AN INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE OUTSIDE OR IN A CAR...SEEK SHELTER IN A REINFORCED BUILDING. && LAT...LON 4253 9232 4232 9233 4236 9273 4251 9272 TIME...MOT...LOC 0049Z 267DEG 13KT 4246 9262 $$ COGIL
2 follow-up statements
000 WWUS53 KDMX 220109 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 809 PM CDT SUN JUN 21 2009 IAC013-075-220115- /O.CON.KDMX.TO.W.0015.000000T0000Z-090622T0115Z/ BLACK HAWK IA-GRUNDY IA- 809 PM CDT SUN JUN 21 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR EASTERN GRUNDY AND CENTRAL BLACK HAWK COUNTIES... AT 808 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR HUDSON...OR 9 MILES WEST OF WATERLOO...MOVING EAST AT 15 MPH. THE TORNADO WILL BE NEAR... HUDSON AND WATERLOO BY 815 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER IN A BASEMENT...OR IN AN INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE IN A CAR OR OUTSIDE...SEEK SHELTER IN A REINFORCED BUILDING. && LAT...LON 4245 9259 4253 9232 4232 9233 4236 9273 TIME...MOT...LOC 0109Z 267DEG 13KT 4246 9252 $$ COGIL
000 WWUS53 KDMX 220117 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 817 PM CDT SUN JUN 21 2009 IAC013-075-220127- /O.EXP.KDMX.TO.W.0015.000000T0000Z-090622T0115Z/ BLACK HAWK IA-GRUNDY IA- 817 PM CDT SUN JUN 21 2009 ...THE TORNADO WARNING FOR EASTERN GRUNDY AND CENTRAL BLACK HAWK COUNTIES EXPIRES AT 815 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER APPEARED TO BE SEVERE. HOWEVER STRONG STORMS WILL CONTINUE TO MOVE ACROSS BLACK HAWK COUNTY WITH VERY HEAVY RAIN AND GUSTY WINDS. ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM CDT. LAT...LON 4245 9259 4253 9232 4232 9233 4236 9273 TIME...MOT...LOC 0109Z 267DEG 13KT 4246 9252 $$ COGIL
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 21, 6:55 PM CDT, 54 minutes earlier.
Area forecast discussion, Jun 21, 6:55 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 655 PM CDT SUN JUN 21 2009 .SHORT TERM...TONIGHT SFC LOW OVR SERN SD WILL LIFT NEWD AS ATTENDANT WRMFNT NR A KFDS-KDSM-KBRL LINE PUSHES SLOWLY NWD. CDFNT FM THE LO IS EXPECTED TO WASH OUT OVR NGT. PRIMARY FOCI FOR TSRA DVLPMT WILL BE ALNG AND N OF THE WRMFNT AND THE APCHG CDFNT. FEEL THE WRMFNT WILL BE THE MOST ACTIVE OF THE TWO WITH BEST POTENTIAL FOR SVR WX. THE EVENT IS LKLY TO BE AN ERY EVENT RATHER THAN AN ALL NGT EVENT. AMS UNCAPPED AND TSRA FORMING OVR GREEN COUNTY AS I TYPE. THE OTR AREA OF CONCERN IS WITH POTENIAL FOR FOG LTR TNGT. PLENTY OF LO LVL MSTR ADN WITH LGT WINDS WENT WITH PTCHY OVR THE NERN 2/3RDS OF THE CWA. .LONG TERM...MONDAY THROUGH SUNDAY UPPER RIDGE BUILDING INTO THE AREA MONDAY INTO TUESDAY...WITH WAA ALOFT ALLOWING MID LEVEL TEMPS TO CREATE A DECENT CAP ACROSS THE AREA. SHORTWAVE ENERGY TO TOP THE RIDGE MONDAY THROUGH TUESDAY NIGHT...BUT WITH THERMAL RIDGE IN PLACE...EXPECT IF ANY PRECIP ACROSS THE AREA TO REMAIN ACROSS EXTREME NORTHERN IOWA. NAM/GFS BOTH INDICATING ENTIRE CWA TO BE CAPPED...BUT WITH THE NORTHERN CWA ON THE EDGE OF THE CAP STILL WANTED SOME MENTION OF POPS. MAX TEMPERATURES SHOULD CLIMB INTO THE 90S ACROSS ENTIRE CWA...BENEATH MID 20S CELSIUS H85 TEMPS. INCREASING MOISTURE ACROSS THE AREA WILL LEAD TO DEWPOINTS IN THE MID TO UPPER 70S...IF NOT APPROACHING THE LOWER 80S IN SOME SPOTS. THIS COMBINATION WILL YIELD HEAT INDICES IN THE 105 TO 107 RANGE ACROSS FAR SOUTHWEST INTO SOUTH CENTRAL IOWA. WILL HAVE TO MONITOR DEWPOINTS...AS ANY SMALL INCREASE IN DEWPOINTS WILL SEND A FEW MORE AREAS ACROSS CENTRAL IOWA TOWARD THE 105 HEAT INDEX CRITERIA FOR A HEAT ADVISORY. FOR NOW WILL JUST ISSUE THE HEAT ADVISORY FOR MONDAY AFTERNOON ACROSS THE SOUTHWESTERN CWA. SAME SCENARIO SETS UP FOR TUESDAY AFTERNOON...SO WILL LIKELY NEED A HEAT ADVISORY FOR THAT DAY AS WELL. RIDGE BREAKS DOWN SOMEWHAT INTO WEDNESDAY AND WEDNESDAY NIGHT WITH A BOUNDARY SINKING SOUTHWARD THROUGH THE CWA. CHANCES FOR THUNDERSTORMS INCREASE ACROSS THE ENTIRE CWA DURING THIS TIME PERIOD...AS SEE ENOUGH COOLING ALOFT AHEAD A WEAK UPPER TROUGH MOVING THROUGH THE DAKOTAS/CNTRL PLAINS THAT CAP SHOULD WEAKEN. THURSDAY...HIGH PRESSURE BUILD IN TO THE AREA WITH DRY CONDITIONS EXPECTED. FRIDAY SOUTHERLY FLOW RETURNS WITH A WARM FRONT PUSHING NORTHWARD AHEAD OF WAVE MOVING THROUGH THE DAKOTAS/CNTRL PLAINS. COULD SEE ANOTHER ROUND OF THUNDERSTORMS WITH THIS SYSTEM FRIDAY AFTERNOON INTO FRIDAY NIGHT...POSSIBLY LINGERING INTO SATURDAY. EC BRINGS THIS SYSTEM THROUGH SATURDAY...SO UNCERTAINTY LEADING TOWARD A SMATTERING OF SLIGHT CHANCES ACROSS THE CWA SATURDAY INTO SUNDAY. && .AVIATION...22/00Z LOW PRESSURE OVER THE HIGH PLAINS HAS AN ATTENDANT WARM FRONT LIFTING ACROSS TAF SITES LOCATED NORTH OF HIGHWAY 30. STRONG STORMS ARE EXEPCTED ALONG THIS BOUNDARY THROUGH 03Z. EXPECT MVFR CONDITIONS AND STRONG WIND GUSTS WITH THESE STORMS. THE FRONTAL BOUNDARY IS EXPECTED TO LIFT SLOWLY TO THE NORTHEAST OVERNIGHT THROUGH 18Z MONDAY. VFR COND EXPECTED AFTER THAT TIME. && .DMX WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY MONDAY AFTERNOON FOR ADAIR-ADAMS-AUDUBON-CASS-GUTHRIE-RINGGOLD-TAYLOR-UNION. && SHORT TERM/AVIATION...FAB LONG TERM...MJA
Hazardous weather outlook, Jun 21, 2:47 PM CDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 247 PM CDT SUN JUN 21 2009 IAZ004>007-015>017-023>028-033>039-048>050-221100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA- 247 PM CDT SUN JUN 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED...MAINLY BEFORE MIDNIGHT. SEVERE THUNDERSTORMS AREA POSSIBLE...ESPECIALLY ALONG AND EAST OF INTERSTATE 35. LARGE HAIL AND A FEW TORNADOES ARE THE PRIMARY THREATS WITH THESE STORMS. ALSO...ISOLATED VERY HEAVY RAINFALL AMOUNTS OF 2 TO 3 INCHES IS POSSIBLE NEAR THE LARGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SLIGHT RISK FOR SEVERE STORMS EXIST ON MONDAY THOUGH THUNDERSTORM DEVELOPMENT WILL BE CONDITIONAL BY UPPER LEVEL WARM AIR CAP BEING OVERCOME BY STRONG SURFACE HEATING. IF STORMS DEVELOP...THEY COULD BECOME SEVERE QUICKLY. ANOTHER SLIGHT RISK FOR SEVERE WEATHER EXISTS MONDAY NIGHT OVER THE FAR NORTH. THE REMAINING BEST CHANCE FOR THUNDERSTORMS TUESDAY NIGHT INTO WEDNESDAY NIGHT. THERE WILL ALSO BE A CHANCE FOR THUNDERSTORMS FRIDAY NIGHT. IN ADDITION...VERY WARM AND HUMID AIR WILL OVERSPREAD THE STATE MONDAY AND TUESDAY. AFTERNOON HEAT INDICES WILL APPROACH 100 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THROUGH 10 PM THIS EVENING. IAZ044>047-057>062-070>075-081>086-092>097-221100- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 247 PM CDT SUN JUN 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT WITH A FEW SEVERE STORMS POSSIBLE THROUGH THE EVENING. LARGE HAIL IS THE PRIMARY THREAT..THOUGH AN ISOLATED TORNADO IS POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE BY LATE WEDNESDAY AND WEDNESDAY NIGHT. A FEW SEVERE STORMS ARE POSSIBLE WITH THIS SYSTEM. OTHER LOW CHANCES FOR THUNDERSTORMS EXIST WEDNESDAY NIGHT AND AGAIN FRIDAY NIGHT INTO SATURDAY. IN ADDITION...VERY WARM AND HUMID AIR WILL OVERSPREAD THE STATE MONDAY AND TUESDAY. AFTERNOON HEAT INDICES WILL BE IN THE 100 TO 110 DEGREE RANGE BOTH MONDAY AND TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 6 AND 10 PM TONIGHT.
In the hours before
Local storm report, Jun 21, 7:11 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
711 PM CDT SUN JUN 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM TORNADO 1 ENE OWASA 42.43N 93.19W
06/21/2009 HARDIN IA TRAINED SPOTTER
SPOTTER REPORTED A BRIEF SPIN UP. TORNADO DISSIPATED NEAR
STEAMBOAT ROCK.
&&
FBOKSALocal storm report, Jun 21, 7:16 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
716 PM CDT SUN JUN 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TORNADO 2 S WELLSBURG 42.40N 92.92W
06/21/2009 GRUNDY IA LAW ENFORCEMENT
&&
JHLocal storm report, Jun 21, 7:20 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
720 PM CDT SUN JUN 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM TSTM WND GST 2 N WELLSBURG 42.46N 92.92W
06/21/2009 E60 MPH GRUNDY IA AMATEUR RADIO
TREE DAMAGE WITH 4 TO 6 INCH OR GREATER DIAMETER BRANCHES
SNAPPED. HIGH WINDS ALSO IN WELLSBURG AT 1918 CDT.
&&
MS JUN 09Local storm report, Jun 21, 7:31 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
731 PM CDT SUN JUN 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 2 W HOLLAND 42.40N 92.84W
06/21/2009 GRUNDY IA TRAINED SPOTTER
SPOTTER REPORTS LARGE TREES WERE UPROOTED AND HEAVY
DEBRIS.
&&
JHLocal storm report, Jun 21, 7:35 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
735 PM CDT SUN JUN 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM TORNADO 3 W HOLLAND 42.40N 92.86W
06/21/2009 GRUNDY IA STORM CHASER
CHASER REPORTED RAIN WRAPPED TORNADO WITH HEAVY DEBRIS
APPARENTLY FROM A BARN.
&&
JHLocal storm report, Jun 21, 7:41 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
741 PM CDT SUN JUN 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND DMG WELLSBURG 42.43N 92.92W
06/21/2009 GRUNDY IA BROADCAST MEDIA
SEVERAL TREES SPLIT.
&&
MS JUN 09The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:13 PM CDT | Tornado Warning | DMX | Grundy | 47 min |
Nearby
Tornado Warnings in Iowa, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.